Alert archive / Alabama / Flash Flood Warnings in 2020
Flash Flood Warning 29, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Sep 16, 2020, 7:25 PM CDT for Bullock County, Alabama. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2020, 7:25 PM CDT (00:25 UTC)
- Expired
- Sep 17, 2020, 1:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Bullock County, AL
The radar
The Maxwell AFB radar (KMXX), 48 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 9:00 PM CDT | FLASH FLOOD | Union Springs, AL | FLOODING ALONG A PORTION OF HIGHWAY 82 NEAR GROVE CIRCLE. FLOODING ALSO REPORTED ALONG A PORTION OF HIGHWAY 29. TREES AND POWER LINES ALSO REPORTED DOWN ACROSS THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 95 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 594 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
375
WGUS54 KBMX 170025
FFWBMX
ALC011-170630-
/O.NEW.KBMX.FF.W.0029.200917T0025Z-200917T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
725 PM CDT Wed Sep 16 2020
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Bullock County in southeastern Alabama...
* Until 130 AM CDT Thursday.
* At 725 PM CDT, Doppler radar indicated heavy rain across the
warned area. Between 3 and 7 inches of rain have fallen. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Union Springs, Midway, Aberfoil, Franklin Field, Beans Crossroads,
Pickett, Shopton, Guerryton, Sedgefield, Perote, Three Notch,
Simsville, High Ridge, Tanyard and Mitchell.
Additional rainfall amounts of 2 to 5 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3223 8586 3223 8543 3215 8543 3214 8541
3214 8543 3201 8543 3200 8559 3188 8566
3188 8579 3197 8579 3197 8588 3205 8589
3205 8591 3206 8595 3204 8596 3205 8600
3225 8600 3227 8598 3227 8590 3231 8590
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
32/DavisWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 6:55 PM CDT, 30 minutes earlier.
Area forecast discussion, Sep 16, 6:55 PM CDT, 30 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 655 PM CDT Wed Sep 16 2020 .UPDATE... For 00Z Aviation. && .SHORT TERM... /Updated at 0158 PM CDT Wed Sep 16 2020/ Through This Afternoon. The period of active weather is in full swing across south Alabama with the center of Hurricane Sally now positioned near Escambia County. The stratiform rain shield on the north/northeast side has dropped nearly three inches of rain in Troy thus far, but convective banding is approaching the areas southeast of the I-85 corridor with rain rates near 1 to 2 inches per hour. An Areal Flood Advisory is in effect for these areas, but the potential for Flash Flooding will increase over the next several hours, and the Advisory may need to be upgraded at a later time. Sally's forward speed has slightly increased over the past couple of hours and will likely continue to do so through the afternoon with the center of circulation reaching the Troy area late this evening then continuing along I-85 into early Thursday morning. This trend continues to shift the progged axis of heaviest rainfall further southeast. Latest QPF values have decreased in areas near I-59 and in southwest Central AL. As a result, we removed a few counties from the Flash Flood Watch, which remains in effect through 1 PM Thursday for the majority of counties southeast of I-20. More counties may be removed on the northern sector of the Watch if the heaviest rainfall continues to focus near the I-85 corridor where 4 to 8 inches of rainfall may accumulate. Additionally, winds have begun gusting to 37 mph at Troy and 30 mph at Montgomery with gusts up to 45 mph possible late tonight. Highest gusts will likely be co-located within the tropical rain bands, but have the potential to down trees which may cause power outages. Based on current obs and position of the system, removed Sumter and Greene County from the Wind Advisory, but continued the Wind Advisory for the remaining counties through 7 AM. Tonight Through Thursday. The current track from the NHC places the remnants of Sally near the AL/GA border by tomorrow morning. Therefore, expect steady to heavy rain to continue overnight generally in the eastern half of the forecast area while the winds gradually decrease with the weakening system. Highest PoPs will be focused in the east tomorrow, and there may be very little if any rain in the west/northwest on the subsident side of the system. 86 .LONG TERM... /Updated at 1220 PM CDT Wed Sep 16 2020/ Thursday night...as Sally continues to the east...rain will continue to weaken and move to the east overnight. Low and mid level flow will transition to out of the north bringing in cooler and drier air...limiting rainfall potential by Friday afternoon. Only have in slight chance for a stray shower for any remaining moisture Friday afternoon. Saturday...flow will transition to out of the northwest...keeping cooler air over the state. Models are trying to hint at a low pressure developing over the Gulf and approaching southern Alabama by late weekend. Confidence is low on this system gathering strength...so only included a slight chance for scattered showers beginning Saturday night across the southern counties...and remaining through Monday early afternoon. Clouds will remain cloudy with this system moving across the state...with high temperatures only in the upper 70's and lower 80's through Monday. By Monday night...high pressure develops over the lower MS River valley...with flow remaining from the northerly direction. This will keep air cooler and conditions dry through the end of the extended. 24 && .AVIATION... 00Z TAF Discussion. MVFR/IFR ceilings can be expected much of the period. Some slow improvement is possible after 18z from west to east. Tropical System Sally was southwest of TOI at this writing and moving northeast. Heavy rain and windy conditions can be expected at MGM/TOI the next several hours with lesser rain intensity northward. The low pressure system moving through will cause wind direction changes through the period. We start of with a northeast component backing to the north and then northwest with time. TOI will experience a greater shift to a westerly and southwesterly direction by periods end. These winds start off generally 14-20kts with some gusts approaching 35-40kts especially near TOI gradually decreasing early Thursday, becoming 10kts with some gusts to 20kts by periods end. There will also be a sprinkling of LLWS mention where there is enough of a speed or directional change overnight. 75 && .FIRE WEATHER... Area-wide moisture will continue to increase from the south as Tropical System Sally moves into southern Alabama. Rain chances and afternoon RH values are likely to remain quite elevated through Thursday, particularly south of I-20. Periods of heavy rainfall could lead to flooding across these areas this afternoon and into Thursday. Gusty winds are also possible in these areas as the remnant low moves along the I-65/85 corridor. Meanwhile, drier and cooler air will being to wrap in behind the system from the north. This drier and more stable airmass will eventually infiltrate much of the area by this weekend. Rainfall is not expected during this time and into early next week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 66 79 63 79 61 / 90 80 30 10 10 Anniston 67 79 64 80 62 / 100 90 40 20 10 Birmingham 68 81 66 80 63 / 80 70 30 10 10 Tuscaloosa 69 85 67 82 63 / 70 50 30 10 10 Calera 67 79 66 79 63 / 90 70 30 10 10 Auburn 68 76 66 78 65 / 100 90 40 20 20 Montgomery 70 79 68 81 66 / 100 70 40 20 10 Troy 70 78 68 81 66 / 100 70 40 20 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch through Thursday afternoon for the following counties: Autauga...Barbour...Bibb...Bullock...Calhoun... Chambers...Chilton...Clay...Cleburne...Coosa...Dallas...Elmore... Lee...Lowndes...Macon...Montgomery...Perry...Pike...Randolph... Russell...Shelby...Talladega...Tallapoosa. Wind Advisory until 7 AM CDT Thursday for the following counties: Autauga...Barbour...Bibb...Bullock...Chambers... Chilton...Coosa...Dallas...Elmore...Hale...Lee...Lowndes... Macon...Marengo...Montgomery...Perry...Pike...Russell... Tallapoosa. &&
Hazardous weather outlook, Sep 16, 2:59 PM CDT, 4 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 259 PM CDT Wed Sep 16 2020 ALZ011>015-017>050-172300- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 259 PM CDT Wed Sep 16 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. The latest forecast regarding Tropical System Sally brings the system across Central Alabama through tonight. At this time, the storm will mainly impact areas near and southeast of I-59. The greatest impact will be experienced near and south of the I-85 corridor. However, all residents across Central Alabama are encouraged to stay up to date with the latest forecast information from the National Weather Service. Additional rainfall totals may reach 3 to 6 inches in the Flash Flood Watch area through Thursday. There will be locally higher amounts possible. This may produce significant flash flooding. Be prepared to take quick actions if warnings are issued. River flooding will also become an issue after amounts begin to pile up. Rivers will rise and some will remain above flood stage for several days. Windy conditions can be expected through tonight. Sustained winds will reach 20 to 30 mph. Wind gust are possible as high as 50 mph in the advisory area. These winds may topple some trees and tree limbs and produce some power outages. The highest winds will be near and south of I-85. There is also a threat for isolated, short-lived tornadoes Wednesday afternoon and evening. The tornado threat will be confined to areas near Barbour and Russell Counties until 1 am Thursday. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Remnants of Tropical System Sally will be pushing into Georgia on Thursday. Rainfall should be decreasing but some lingering flash flood threat will be possible early in the eastern portions of Central Alabama. River flooding will also become an issue after amounts begin to pile up. Rivers will rise, and some will remain above flood stage through the beginning of next week. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will likely be needed tonight into Thursday. Please follow all local, state, and CDC guidelines in regards to travel.
In the hours before
Local storm report, Sep 16, 3:45 PM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
345 PM CDT WED SEP 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM NON-TSTM WND DMG 1 WSW TROY 31.80N 85.98W
09/16/2020 PIKE AL PUBLIC
NUMEROUS TREES DOWN ACROSS THE COUNTY.
&&
TGLocal storm report, Sep 16, 3:47 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
347 PM CDT WED SEP 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM NON-TSTM WND DMG MONTGOMERY 32.37N 86.30W
09/16/2020 MONTGOMERY AL EMERGENCY MNGR
NUMEROUS TREES DOWN ACROSS THE COUNTY.
&&
TGLocal storm report, Sep 16, 4:47 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
447 PM CDT WED SEP 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM NON-TSTM WND DMG WETUMPKA 32.54N 86.20W
09/16/2020 ELMORE AL EMERGENCY MNGR
NUMEROUS TREES DOWN ACROSS THE COUNTY.
&&
TGLocal storm report, Sep 16, 6:26 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
626 PM CDT WED SEP 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FLASH FLOOD 1 E TROY 31.81N 85.96W
09/16/2020 PIKE AL EMERGENCY MNGR
SEVERAL SECONDARY ROADS IN AND AROUND TROY
HAVE BECOME IMPASSABLE.
&&
TGLocal storm report, Sep 16, 6:32 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
632 PM CDT WED SEP 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM NON-TSTM WND DMG EUFAULA 31.89N 85.15W
09/16/2020 BARBOUR AL EMERGENCY MNGR
NUMEROUS TREES DOWN IN EUFAULA AND ACROSS
THE COUNTY.
&&
TGLocal storm report, Sep 16, 7:20 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
720 PM CDT WED SEP 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM NON-TSTM WND DMG PRATTVILLE 32.46N 86.45W
09/16/2020 AUTAUGA AL COUNTY OFFICIAL
NUMEROUS TREES DOWN IN AND AROUND PRATTVILLE
AND ACROSS THE COUNTY.
&&
TGThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 7:53 PM CDT | Flash Flood Warning | BMX | Barbour | 6 hr |
| Sep 16, 8:37 PM CDT | Areal Flood Advisory | BMX | Lee, Russell | 6 hr |
| Sep 16, 8:44 PM CDT | Flash Flood Warning | BMX | Macon, Russell | 6 hr |
| Sep 16, 8:52 PM CDT | Areal Flood Advisory | BMX | Montgomery | 6 hr |
| Sep 16, 9:47 PM CDT | Areal Flood Advisory | BMX | Elmore, Tallapoosa | 3 hr |
| Sep 16, 10:16 PM CDT | Flash Flood Warning | BMX | Russell | 6 hr |
| Sep 16, 10:26 PM CDT | Areal Flood Advisory | BMX | Chambers | 6 hr |
| Sep 16, 11:03 PM CDT | Areal Flood Warning | BMX | Pike | 6 hr |
Nearby
Flash Flood Warnings in Alabama, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.